Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 207, NWS Wichita, KS

August 16, 2018Butler County, Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 6:09 PM CDT for Butler County, Elk County, Greenwood County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 6:09 PM CDT (23:09 UTC)
Expired
Aug 16, 2018, 7:15 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:14 PM CDTTSTM WND GST 604 Nnw Latham, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS53 KICT 162309
SVRICT
KSC015-049-073-170015-
/O.NEW.KICT.SV.W.0207.180816T2309Z-180817T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
609 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Elk County in southeastern Kansas...
  Southeastern Butler County in south central Kansas...
  Southern Greenwood County in southeastern Kansas...

* Until 715 PM CDT.

* At 608 PM CDT, a severe thunderstorm was located near Latham, or 9 
  miles southeast of Leon, moving east at 15 mph. Another severe 
  storm was located near Climax and also slowly tracking east. 

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Leon, Severy, Fall River, Latham, Climax, Beaumont, Fall River
  Lake, Piedmont and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 9679 3788 9596 3752 9596 3748 9675
TIME...MOT...LOC 2308Z 250DEG 12KT 3758 9668 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
3 follow-up statements
171 
WWUS53 KICT 162333
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
633 PM CDT THU AUG 16 2018

KSC015-049-073-170015-
/O.CON.KICT.SV.W.0207.000000T0000Z-180817T0015Z/
Elk KS-Butler KS-Greenwood KS-
633 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN ELK...SOUTHEASTERN BUTLER AND SOUTHERN GREENWOOD
COUNTIES...

At 633 PM CDT, a severe thunderstorm was located 6 miles northeast of
Latham, or 11 miles east of Leon, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Leon, Severy, Fall River, Latham, Climax, Beaumont, Fall River Lake,
Piedmont and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 9679 3788 9596 3752 9596 3748 9675
TIME...MOT...LOC 2333Z 260DEG 26KT 3763 9659 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
580 
WWUS53 KICT 170000
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
700 PM CDT THU AUG 16 2018

KSC015-049-073-170015-
/O.CON.KICT.SV.W.0207.000000T0000Z-180817T0015Z/
Elk KS-Butler KS-Greenwood KS-
700 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN ELK...SOUTHEASTERN BUTLER AND SOUTHERN GREENWOOD
COUNTIES...

At 700 PM CDT, a severe thunderstorm was located 9 miles northeast of
Latham, or 13 miles east of Leon, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Leon, Severy, Fall River, Latham, Climax, Beaumont, Fall River Lake,
Piedmont and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 9679 3788 9596 3752 9596 3748 9675
TIME...MOT...LOC 0000Z 272DEG 13KT 3765 9653 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
384 
WWUS53 KICT 170010
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
710 PM CDT THU AUG 16 2018

KSC015-049-073-170020-
/O.EXP.KICT.SV.W.0207.000000T0000Z-180817T0015Z/
Elk KS-Butler KS-Greenwood KS-
710 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK...SOUTHEASTERN
BUTLER AND SOUTHERN GREENWOOD COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.

LAT...LON 3770 9679 3788 9596 3752 9596 3748 9675
TIME...MOT...LOC 0010Z 250DEG 12KT 3766 9650 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:12 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 16, 3:12 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
312 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Thu Aug 16 2018

Storm chances are expected to increase across the region this
afternoon and evening, persisting through tonight. One area of
focus will be across portions of southern/southeast Kansas, on the
northern fringe of a convectively-induced mid-level impulse (MCV)
moving east/southeast across Oklahoma. Another area of focus will
be across portions of central and east-central Kansas in the
vicinity of a stalled frontal boundary.

Current thinking is thunderstorm chances associated with the OK
MCV will impact southern/southeast Kansas now through about 8 PM,
with chances increasing across central/east-central Kansas toward
6-7 PM and persist into the overnight hours in vicinity of the
frontal boundary. The highest storm coverage will probably be
along/south of I-70, and along/east of I-135, amidst slightly
cooler mid-level temperatures and better upper forcing. Storm
coverage should be more on the isolated side generally west of
I-135. Ample instability, steep mid-level lapse rates, and
unseasonably strong deep layer shear will support a handful of
strong to severe storms, capable of large hail and damaging winds.
Additionally, rich low-level moisture and associated above normal
precipitable water values will support pockets of very heavy rain
and flooding.

Other than a few lingering showers/storms far southeast Kansas
Friday morning, building large-scale subsidence and low-level high
pressure will support quiet weather through Saturday, with
seasonable temperatures.

.LONG TERM...(Saturday Night through Thursday)
Issued at 203 PM CDT Thu Aug 16 2018

Model consensus continues to support increasing chances for
widespread showers/thunderstorms Saturday night through Sunday
night or early Monday, as another unseasonably strong upper low,
currently just off the Pacific Northwest Coast, moves slowly over
Mid-America. While a handful of strong to marginally severe storms
cannot be ruled out during this time frame, thinking the greatest
threat will be locally heavy rainfall given the above normal
precipitable water values, relatively poor mid-level lapse rates,
and the slow-moving nature of the upper low.

Behind this system, Monday-Wednesday look to bring a little taste
of fall, as an upper impulse diving southeast across the Midwest
allows relatively cool Canadian air to filter south into the
region. High temperatures look to be in the low 80s for many
areas, with overnight lows in the 50s-low 60s. A gradual warming
trend is expected beyond Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1257 PM CDT Thu Aug 16 2018

Thunderstorm chances are expected to increase later this
afternoon and evening across the region. Thinking the greatest
coverage will be across eastern Kansas, mainly along/south of I-70
and along/east of I-135. The strongest activity will be capable
of large hail, damaging winds and frequent lightning.
Additionally, pockets of very heavy rain are likely. Covered this
threat with VCTS. Storm chances should end from northwest to
southeast later tonight, with quiet VFR conditions and light
north/northeast winds Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  90  68  90 /  40  10   0   0
Hutchinson      67  88  65  89 /  40  10   0   0
Newton          68  89  66  88 /  50  10   0   0
ElDorado        68  89  66  88 /  50  20   0   0
Winfield-KWLD   70  90  67  89 /  40  20  10   0
Russell         65  88  64  88 /  30   0   0   0
Great Bend      65  88  64  89 /  30   0   0   0
Salina          67  89  66  90 /  40   0   0   0
McPherson       67  88  65  89 /  40  10   0   0
Coffeyville     70  90  68  89 /  50  30  10  10
Chanute         69  89  67  89 /  50  30  10   0
Iola            68  88  67  89 /  50  20   0   0
Parsons-KPPF    69  89  68  89 /  50  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, Aug 16, 3:52 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Aug 16 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorm chances will increase late this afternoon and persist
through the evening and overnight hours. The greatest coverage
should be generally along and east of I-135, with more of an
isolated threat further west. The strongest activity will be
capable of hail up to golfball size and 70 mph winds. Additionally,
pockets of very heavy rainfall are likely, which may produce areas
of flash flooding, especially across saturated areas of southeast
Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers or thunderstorms may linger over far southeast Kansas
early Friday morning.

Chances for showers and thunderstorms are expected to increase once
again Saturday night through Tuesday, with the highest chances
Saturday night through Sunday night. Strong to marginally severe
storms are possible, along with locally heavy rain and possible
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 16, 5:17 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     2 W INDEPENDENCE        37.23N 95.75W
08/16/2018  E60 MPH          MONTGOMERY         KS   LAW ENFORCEMENT

            REPORT OF 60 MPH WINDS AT THE JUNCTION OF HIGHWAYS 160
            AND 75.

&&

VJP
Special weather statement, Aug 16, 5:23 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
523 PM CDT THU AUG 16 2018

KSZ069-162300-
Butler KS-
523 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...

* Until 600 PM CDT.

* At 521 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Latham, or 11 miles south of
  Leon...moving northeast at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Latham and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.

LAT...LON 3748 9687 3766 9677 3766 9653 3762 9652
      3753 9653 3748 9663
TIME...MOT...LOC 2223Z 238DEG 20KT 3753 9672

LAWSON
Local storm report, Aug 16, 5:32 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     1 W INDEPENDENCE        37.23N 95.73W
08/16/2018  E60 MPH          MONTGOMERY         KS   FIRE DEPT/RESCUE

            FIRE SPOTTERS REPORT 60 MPH WINDS ON THE RIM DIKE.

&&

VJP
Local storm report, Aug 16, 5:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     S LIBERTY               37.16N 95.60W
08/16/2018                   MONTGOMERY         KS   PUBLIC

            PUBLIC REPORT VIA DISPATCH OF A POWER POLE AND TREE DOWN
            ON SUNFLOWER NEAR LIBERTY.

&&

VJP
Special weather statement, Aug 16, 5:42 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
542 PM CDT THU AUG 16 2018

KSZ100-162315-
Labette KS-
542 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Labette County in southeastern Kansas...

* Until 615 PM CDT.

* At 539 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  east of Coffeyville to near Chetopa...and moving north at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett, Labette
  and Angola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3700 9552 3726 9552 3724 9508 3703 9507
      3700 9508
TIME...MOT...LOC 2241Z 182DEG 20KT 3708 9551 3701 9510

LAWSON
Local storm report, Aug 16, 5:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     CHERRYVALE              37.27N 95.55W
08/16/2018                   Montgomery         KS   LAW ENFORCEMENT

            REPORT OF A DOWNED TREE ON LIBERTY BY PIZZA HUT IN
            CHERRYVALE.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:49 PM CDTFlash Flood WatchICTLabette, Montgomery15 hr
Aug 16, 4:26 PM CDTSpecial Weather StatementICTCowley34 min
Aug 16, 4:34 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley29 min
Aug 16, 4:47 PM CDTSpecial Weather StatementICTSedgwick28 min
Aug 16, 4:48 PM CDTSpecial Weather StatementICTCowley27 min
Aug 16, 4:55 PM CDTSpecial Weather StatementICTMontgomery35 min
Aug 16, 5:02 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery43 min
Aug 16, 5:18 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery42 min
Aug 16, 5:23 PM CDTSpecial Weather StatementICTButler37 min
Aug 16, 5:42 PM CDTSpecial Weather StatementICTLabette33 min
Aug 16, 5:49 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery28 min
Aug 16, 5:53 PM CDTSevere Thunderstorm WarningICTAllen67 min
Aug 16, 6:24 PM CDTSpecial Weather StatementICTRice36 min
Aug 16, 6:36 PM CDTSpecial Weather StatementICTChase24 min
Aug 16, 6:39 PM CDTSevere Thunderstorm WarningICTAllen, Neosho45 min
Aug 16, 6:44 PM CDTSevere Thunderstorm WarningICTChase35 min
Aug 16, 6:58 PM CDTSevere Thunderstorm WarningICTButler47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.